Tornadoes · United States · Nebraska · 2009

EF2 tornado, (Onl)O Neill Arpt, Nebraska, March 23, 2009

This EF2 tornado ran 0.2 miles across Holt County on March 23, 2009, touching down at 3:24 PM CDT and reaching 10 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
March 23, 2009
Touchdown
3:24 PM CDT (20:24 UTC)
Lifted
3:26 PM CDT (20:26 UTC)
On the ground
2 minutes
Path length
0.2 miles (0.4 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Holt County
Touchdown point
42.561, -98.657
Lift-off point
42.565, -98.657
Record number
0903231424-01

What the Weather Service recorded

A strong and slow moving spring storm caused severe thunderstorms to occur across north central Nebraska. As colder was drawn into the system, strong winds and snow combined to produce blizzard conditions across the western half of north central Nebraska. Snowfall amounts ranged from 3 to 8 inches with snow drifts ranging up to 5 feet across Sheridan county.

The tornado uprooted large cottonwood trees at the end of a driveway as it touched down. The tornado then moved north and destroyed a metal windbreak and then demolished an old one-room schoolhouse and broke off a power pole. The tornado then broke off trees in a shelter belt before lifting. A grain trailer was also damaged and another one tipped over.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:42 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at Mar 23, 3:11 PM CDT, 13 minutes earlier.

Area forecast discussion, Mar 23, 3:11 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 PM CDT MON MAR 23 2009
.SYNOPSIS...
H5 LOW SPINNING OVER NORTHEAST COLORADO AS SEEN IN WV. KLNX RADAR
HAS THUNDERSTORMS OVER THE NEBRASKA PANHANDLE.

&&

.DISCUSSION...
MODELS IN FAIR AGREEMENT IN NEAR TERM AND WILL CONTINUE TO USE A
BLEND FOR THE FORECAST. CHANGEOVER THIS MORNING IN THE PANHANDLE
IS ENCOURAGING AND 8 AMOUNTS IN MET GUIDANCE FOR VTN IS
IMPRESSIVE. COLD AIR HAS HELD OFF IN THE PANHANDLE 35057KT AT KAIA
IN MODERATE SNOW VISIBILITY 1/4SM...WILL BEGIN ITS PUSH AFTER 00Z.
TIGHT GRADIENT WILL CONTINUE BLIZZARD WARNING.TONIGHT. HAVE USED A
BLEND FOR THE FORECAST WITH NORTHWEST ZONES FAVORED TONIGHT AND
NORTHERN ZONES FAVORED ON TUESDAY. LESS THAN AN INCH OF
ACCUMULATION SOUTH TONIGHT INTO TUESDAY. SEVERE THREAT SHOULD
QUICKLY DIMINISH LATE THIS AFTERNOON WITH COLD FRONT PASSING
THROUGH KLNX RADAR AROUND 230PM. HAVE LOWERED LOWS TONIGHT WITH
COLD AIR ADVECTION ON THE BACKSIDE OF THE SYSTEM AND TEMPERATURES
OVER SOUTHWEST SD AND EASTERN WYOMING. NEXT FRONTAL BOUNDARY MOVES
ACROSS FORECAST AREA WED THURSDAY TIME FRAME HAVE RETAINED POPS.

IN THE EXTENDED THURSDAY THROUGH MONDAY FROPA THURSDAY TRACK OF
LOW OVER KANSAS HAS AGAIN SHIFTED NORTH AFFECTING WESTERN AND
NORTH CENTRAL NEBRASKA. GOOD FETCH OF MOISTURE OVER THE SOUTHERN
PLAINS AHEAD OF THE SYSTEM AND ADEQUATE COLD AIR BEHIND THE SYSTEM
FOR ANOTHER IN A SERIES OF SNOW PRODUCERS. HAVE UPPED POPS ACROSS
THE AREA AND LOWERED TEMPERATURES. SYSTEM WILL CARVE OUT A DEEP
TROUGH THROUGH CENTRAL CONUS WITH TEMPERATURES SLIGHTLY BELOW
NORMAL SATURDAY THROUGH MONDAY WITH POSSIBILITY FOR FAST MOVING
SHORTWAVES IN NORTHWEST FLOW BUT HAVE LEFT DRY FOR NOW.

&&

.AVIATION...
KLBF MVFR CONDITIONS TONIGHT WITH STRONG NORTHWEST WINDS
31020G30KT MAIN CONCERN. TEMPO GROUP FOR SNOW DUE TO LACK OF
CONFIDENCE WITH DRY AIR INTRUSION. KVTN WILL CONTINUE THROUGH THE
LATE AFTERNOON WITH THUNDERSTORMS AND MVFR CONDITIONS WILL
TRANSITION TO SNOW AND IFR CONDITIONS LATER TONIGHT WITH STRONG
WINDS 31025G35KT AND VISIBILITIES REDUCED IN MODERATE SNOW TO A
QUARTER MILE AT TIMES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL MIDNIGHT CDT/
11 PM MDT/ TONIGHT FOR NEZ027- 038-058-059-069>071.

TORNADO WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NEZ005>010-025>029-038-094.

BLIZZARD WARNING UNTIL 7 PM CDT /6 PM MDT/ TUESDAY FOR NEZ004-
005-022>024-035-094.

WINTER WEATHER ADVISORY UNTIL 7 PM CDT /6 PM MDT/ TUESDAY FOR
NEZ006-008-009-025-026-036-037-056-057.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...13
Hazardous weather outlook, Mar 23, 1:04 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
104 PM CDT MON MAR 23 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-241815-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
104 PM CDT MON MAR 23 2009 /1204 PM MDT MON MAR 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A VERY STRONG SPRING STORM WILL MOVE SLOWLY ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA THROUGH TONIGHT. DEEP SURFACE LOW PRESSURE
WILL MOVE OUT OF SOUTHWEST AND INTO NORTH CENTRAL NEBRASKA THIS
AFTERNOON. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG
AND AHEAD OF THE PROGRESSIVE SURFACE LOW...ESPECIALLY EAST OF A
LINE FROM VALENTINE THROUGH NORTH PLATTE AND OCONTO. STORM
ROTATION WILL BE FAVORABLE FOR THE THUNDERSTORMS TO PRODUCE
ISOLATED TORNADOES NEAR THE SURFACE LOW...HOWEVER THE MAIN THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS. THIS IS FAVORED FOR AREAS
EAST OF A LINE FROM SPRINGVIEW THROUGH AINSWORTH AND BROKEN BOW.

COLD AIR WILL CONTINUE TO BE DRAWN IN ON THE BACKSIDE OF THIS
SYSTEM...AND GRADUALLY CHANGE RAIN OVER TO SNOW. THIS SHOULD BE ALONG
AND WEST OF A KILGORE TO MULLEN TO BIG SPRINGS LINE BY LATE
AFTERNOON. THIS CHANGE OVER WILL SPREAD EAST OVERNIGHT.
SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE...ESPECIALLY FOR AREAS
WEST OF A LINE FROM OSHKOSH THROUGH VALENTINE WHERE SNOWFALL
AMOUNTS IN EXCESS OF 6 INCHES ARE POSSIBLE. WITH THE STRENGTH OF
THIS SYSTEM...STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO
AROUND 50 MPH CAN ALSO BE EXPECTED...REDUCING VISIBILITIES IN
AREAS RECEIVING SNOWFALL. A BLIZZARD WARNING IS IN EFFECT FOR
NORTHWEST NEBRASKA INTO THE CENTRAL SANDHILLS WHERE THE
COMBINATION OF MODERATE TO HEAVY SNOWFALL RATES AND STRONG WIND
WILL CREATE NEAR WHITE-OUT CONDITIONS.

TRAVELING WILL BE VERY HAZARDOUS AS WELL AS MANY OUTDOOR
ACTIVITIES. ESPECIALLY VULNERABLE WILL THE RANCHING COMMUNITY
WITH SPRING CALVING UNDER WAY...TAKE STEPS NOW TO PREPARE FOR
THIS STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE STORM SYSTEM WILL CONTINUE TO BRING BLIZZARD CONDITIONS TO
NORTHWESTERN PORTIONS OF THE OUTLOOK AREA TUESDAY WITH SNOW
SPREADING EAST THROUGH THE DAY. STORM TOTAL SNOWFALL OF 7 TO 10
INCHES IS POSSIBLE NORTHWEST OF A VALENTINE THROUGH OSHKOSH.

ANOTHER STORM STORM SYSTEM MAY AFFECT THE OUTLOOK AREA THURSDAY
NIGHT THROUGH SATURDAY. THIS SYSTEM HAS THE POTENTIAL TO BECOME A
SIGNIFICANT WINTER STORM AND WILL NEED TO BE CLOSELY MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS
AFTERNOON...ESPECIALLY EAST OF A SPRINGVIEW THROUGH AINSWORTH AND
BROKEN BOW LINE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Mar 23, 2:14 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
214 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             6 NE CHAMBERS           42.27N 98.66W
03/23/2009  E1.00 INCH       HOLT               NE   PUBLIC

            NICKEL TO QUARTER SIZED HAIL LASTED FOR 5 MINUTES
            BEGINNING AT 205 PM.

&&

CARMEL
Local storm report, Mar 23, 2:33 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
233 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST BIG SPRINGS             41.06N 102.07W
03/23/2009  M68 MPH          DEUEL              NE   CO-OP OBSERVER

            WIND GUST CLOCKED ON DAVIS AUTOMATED EQUIPMENT BY
            COOPERATIVE WEATHER OBSERVER. TEMPERATURE DOWN TO 38
            DEGREES AT TIME OF THIS REPORT.

&&

CARMEL
Local storm report, Mar 23, 2:34 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
234 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             16 S VALENTINE          42.64N 100.55W
03/23/2009  E0.88 INCH       CHERRY             NE   PUBLIC

            HAIL OCCURRED BRIEFLY 3 MILES NORTH OF HIGHWAY 83 AND 16B
            JUNCTION.

&&

CARMEL
Local storm report, Mar 23, 2:46 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
246 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             10 NE ATKINSON          42.63N 98.84W
03/23/2009  E0.50 INCH       HOLT               NE   PUBLIC

&&

CARMEL
Local storm report, Mar 23, 2:55 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             VALENTINE               42.87N 100.55W
03/23/2009  M0.50 INCH       CHERRY             NE   BROADCAST MEDIA

            1/4 TO 1/2 INCH HAIL OCCURRED FOR 15 MINUTES AT KVSH
            RADIO IN VALENTINE.

&&

CARMEL
Local storm report, Mar 23, 3:01 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             ONEILL                  42.46N 98.65W
03/23/2009  M0.88 INCH       HOLT               NE   LAW ENFORCEMENT

&&

CARMEL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 12:00Z

8.4 hours before the tornado, 226 km from the path. March 23, 2009.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 766 joules per kilogram, CIN -84, lifted condensation level 773 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-03-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 96 square meters per square second, 0 to 6 km bulk shear 39 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-84 J/kg
Surface CAPE
1011 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

N. Platte/Lee Bi, NE (KLBF), 00:00Z

3.6 hours after it, 226 km from the path. March 24, 2009.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -102191, lifted condensation level 825 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-03-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -48 square meters per square second, 0 to 6 km bulk shear 35 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-102191 J/kg
Surface CAPE
14 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

O Neill (ONL), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The North Platte radar (KLNX), 172 km away, was scanning. The volume nearest the touchdown began at 20:25 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of March 23, 2009

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 2312:45 PM MDTEF0Cherry, NE0.110$500
March 234:14 PM CDTEF1Bon Homme, SD0.9100$30,000
March 234:15 PM CDTEF1Knox, NE1.875
March 234:31 PM CDTEF1Lancaster, NE2.450
March 234:36 PM CDTEF2Lancaster, NE1.650
March 234:41 PM CDTEF1Lancaster, NE10.8505
March 234:52 PM CDTEF1Cass, NE4.0503
March 234:59 PM CDTEF1Cass, NE10.7880$1.0 million
March 235:00 PM CDTEF0Sumner, KS0.575
March 235:06 PM CDTEF0Cowley, KS0.775$10,000
March 235:15 PM CDTEF0Cowley, KS0.575
March 235:35 PM CDTEF0Cowley, KS0.575
March 236:03 PM CDTEF2Harrison, IA8.6440
March 236:33 PM CDTEF1Nemaha, KS11.050
March 237:52 PM CDTEF0Montgomery, IA2.625
March 237:56 PM CDTEF0Montgomery, IA1.9440
March 238:10 PM CDTEF0Cass, IA3.550$250,000
March 238:23 PM CDTEF0Cass, IA1.035$20,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.